South Carolina, 2018

Flood and Heavy Rain in South Carolina, August 3 to 5, 2018

August 3 to 5, 2018 · NWS CHS · 4 events in 2 counties and zones

A deep plume of tropical moisture and convergence between low pressure inland and high pressure offshore led to an environment favorable for thunderstorms capable of heavy rain across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A deep plume of tropical moisture and convergence between low pressure inland and high pressure offshore led to an environment favorable for thunderstorms capable of heavy rain across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 3, 3:07 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 3, 3:07 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
407 PM EDT Fri Aug 3 2018

.SYNOPSIS...
Unsettled conditions will persist into the evening between high
pressure offshore and an inland trough of low pressure.
Atlantic high pressure will build in over the weekend, before
another inland trough develops during the early to middle part
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The mid-levels consist of a ridge over the Atlantic while a
trough stretches from the Great Lakes region southwards into the
northern Gulf of Mexico. The trough will start to retreat
northward as the ridge starts to creep its way into the
Southeast late tonight. At the surface, the Bermuda high is in
place to our east while a stationary front and trough is to our
west. These features will keep ushering a long plume of deep
tropical-like moisture into our area. PWATs exceed 2", on the
higher end of the climo scale for early August. Radar imagery
shows showers and thunderstorms developing along the sea breeze.
As the sea breeze slowly moves inland, it will bring the
convection with it. Though, radar trends and CAMS indicate it
will probably be faster to move inland along SC. The POPs
generally reflect a consensus of the CAMs. This equates to
higher POPs moving inland with the sea breeze and then remaining
elevated for our GA counties into this evening due to
persistent showers. Convection will dissipate by late this
evening and then get generated over the coastal waters and move
onshore, mainly along SC. Given the saturated grounds, it won't
take much rainfall to generate at least minor flooding and Flood
Advisories. Hence, the Flash Flood Watch continues into this
evening. For simplicity, we adjusted the end time to be
consistent across the entire area. Though, given the radar
trends it's looking less and less likely we will need to issue a
Flash Flood Warning. Areal Flood advisories are more likely
within any lines of storms that develop over the next few hours.
As for the severe threat, it remains low. Instability and
DCAPEs are lacking. However, given the saturated soils and the
potential for at least 30-40 mph wind gusts in a few of the
stronger storms, there certainly could be a few trees that are
knocked down even with these sub-severe conditions. Finally, low
temperatures will be near normal.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday through Monday: Aloft, a ridge of high pressure will
expand from the western Atlantic, eventually becoming centered
over the Southeast United States Sunday, then gradually
weakening into Monday. At the sfc, the area will remain along
the western edge of Atlantic high pressure while a lee trough
develops inland. The general setup will present a much more
typical summertime pattern late weekend into early next week
with noticeably less shower/thunderstorm coverage than previous
days, particularly by Sunday and Monday as high pressure
dominates aloft. Although the pattern becomes less favorable for
widespread precip, a light onshore wind and afternoon seabreeze
should help provide the moisture and lifting needed for
convection each day. SBCAPE ranging between 1500-2500 J/kg and
PWATs between 1.5-2.0 inches support scattered showers and
thunderstorms during peak heating, a few which could be produce
strong wind gusts and/or brief moderate to heavy downpours.
However, the overall threat of severe weather will remain low
through the period.

Given the building ridge aloft, 1000-850mb thicknesses will be
more supportive of high temps near 90 degrees on Saturday away
from the coast, then lower 90s on Sunday and Monday away from
the immediate coast. Overnight periods should be rain free for
most locations with lows temps ranging in the low/mid 70s inland
to mid/upper 70s near the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
H5 heights will slowly fall through the early to middle part of next
week as troughing develops across the eastern US. The main trough
axis looks to remain west of the area through the period, but weak
shortwaves progressing around the southern periphery of the trough
could result in periods of enhanced lift. At the surface, ridging
south of the area and persistent lee troughing inland will cause low
level flow to trend more west-southwesterly, and ample low level
moisture sourced from the Gulf of Mexico will remain in place.
Overall, thunderstorm chances will be modestly above normal,
reaching into the high-end chance range each afternoon, with the
usual diurnal trend of convective focus shifting over marine areas
at night. Temps will generally be near normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18 TAFs:

CHS: SHRA/TSRA are moving inland with the sea breeze. The
probability of direct impacts to the airport is currently too
low to include as a prevailing or TEMPO group. However, a fast
developing storm could bring brief heavy rain, gusty winds, and
MVFR or maybe even a very short period of IFR. If radar trends
become more promising, then the TAF will be amended to reflect
the improved confidence. Following a break in convection this
evening, additional SHRA/TSRA is expected to develop nearby
overnight. We're only going with VCSH at this time and more
refinements will be made with upcoming TAFs.

SAV: SHRA/TSRA associated with the sea breeze will slowly move
inland over the next few hours. CAMs and radar trends show a
moderate probability of impacts to the airport, so we have a
TEMPO group indicating heavy rain, gusty winds, and MVFR. It's
possible their could be a very short period of IFR with a strong
storm directly impacting the airport. Adjustments to the TEMPO
group will likely be made as the radar trends change. By late
this evening, convection will dissipate, allowing VFR overnight.

Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon showers and/or thunderstorms that impact either the
CHS or SAV terminal each day. Otherwise, VFR conditions will prevail
this weekend into early next week.

&&

.MARINE...
Tonight: The coastal waters will remain situated between high
pressure offshore and low pressure inland. This synoptic pattern
will generate southerly winds generally 15 kt or less. Seas will
average 2-4 ft.

Mariners are advised that showers and thunderstorms will impact
the waters tonight. Storms will produce heavy rains at times
reducing visibilities to under 1 nm, frequent cloud to water
lightning strikes, and gusts nearing 30 kt at times.

Saturday through Wednesday: High pressure will build over the
western Atlantic this weekend into early next week, resulting in
light southerly winds that generally remain around 10 kt or less
over the coastal waters. The exception will be along the land/sea
interface where a seabreeze circulation develops each day and
supports winds around 10-15 kt. Sfc winds should then gradually turn
more southwesterly towards the middle of next week as high pressure
continues to slide west over the area. As the high transitions over
the area, 2-4 ft seas this weekend will gradually subside to 1-3 ft
early next week.

Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 7 PM EDT this evening for GAZ087-088-
     099>101-114>119-137>141.
SC...Flash Flood Watch until 7 PM EDT this evening for SCZ040-
     042>045-047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 3, 2:35 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
335 PM EDT Fri Aug 3 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-041945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
335 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-041945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
335 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 3, 2:39 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
339 PM EDT FRI AUG 3 2018

GAZ116-032000-
Inland Bryan-
339 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN COUNTY...

At 339 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Richmond Hill, moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Richmond Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3184 8135 3185 8137 3194 8141 3202 8134
      3202 8132 3198 8131 3195 8128 3195 8129
      3194 8128 3191 8126 3183 8135
TIME...MOT...LOC 1939Z 218DEG 26KT 3193 8133

NED
Special weather statement, Aug 3, 3:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
407 PM EDT FRI AUG 3 2018

SCZ044-032045-
Dorchester-
407 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 407 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Slands Bridge, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Slands Bridge, Ridgeville, Givhans, Knightsville and
Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3303 8016 3290 8030 3298 8038 3312 8028
TIME...MOT...LOC 2007Z 217DEG 10KT 3296 8030

NED
Special weather statement, Aug 3, 3:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
422 PM EDT FRI AUG 3 2018

SCZ043-044-032045-
Inland Colleton-Dorchester-
422 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 422 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Canadys, or 10 miles north of Walterboro,
moving northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. George, Reevesville and Canadys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3292 8061 3302 8080 3323 8067 3310 8047
TIME...MOT...LOC 2022Z 208DEG 34KT 3305 8067

NED
Special weather statement, Aug 3, 3:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
432 PM EDT FRI AUG 3 2018

SCZ047-048-051-032100-
Inland Jasper-Coastal Jasper-Beaufort-
432 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 432 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Clarendon, or 9 miles northwest of Beaufort,
moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Beaufort, Port Royal, Ridgeland, Clarendon, Grahamville,
Coosawhatchie, Gardens Corner and Lemon Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3237 8070 3236 8102 3262 8098 3263 8092
      3262 8090 3263 8090 3265 8074
TIME...MOT...LOC 2032Z 262DEG 28KT 3252 8081

NED
Special weather statement, Aug 3, 3:49 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
449 PM EDT FRI AUG 3 2018

SCZ043-044-032130-
Inland Colleton-Dorchester-
449 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 449 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Round O, or 9 miles west of Givhans Ferry
State Park, moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Givhans Ferry State Park, Dorchester, Ridgeville,
Cottageville, Harleyville, Round O and Givhans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3325 8035 3320 8033 3318 8030 3315 8032
      3302 8015 3287 8054 3308 8070 3326 8044
      3326 8042 3327 8039
TIME...MOT...LOC 2049Z 241DEG 16KT 3300 8054

DPB
Local storm report, Aug 3, 4:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HEAVY RAIN       1 SSW JEDBURG           33.04N  80.25W
08/03/2018  E0.00 INCH       DORCHESTER         SC   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROADWAY NEAR THE INTERSECTION
            OF ORANGEBURG ROAD WITH MALLARD ROAD.

&&

EVENT NUMBER CHS1800673

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Colleton

When
August 3, 4:30 PM EST to 5:30 PM EST
Where
Colleton County, 1.16 mi W of Walterboro
Reported by
Law Enforcement
Coordinates
32.900, -80.670

Law enforcement reported at least two trees uprooted near Walterboro due to heavy rainfall. Water was also reported over Smoak Road and Sidneys Road.

Heavy Rain, Colleton

When
August 3, 4:34 PM EST to 4:35 PM EST
Where
Colleton County, 2.15 mi NNW of Round O
Reported by
Law Enforcement
Coordinates
32.960, -80.540

Law enforcement reported an uprooted tree along Round O road which had fallen onto power lines.

Heavy Rain, Dorchester

When
August 3, 6:56 PM EST to 7:24 PM EST
Where
Dorchester County, 0.58 mi W of Givhans
Reported by
Emergency Manager
Coordinates
33.020, -80.340

A Dorchester County Emergency Manager reported a partial road washout in the 300 block of Temple Road in Ridgeville.

Flood, Dorchester

When
August 5, 11:45 AM EST to 11:45 PM EST
Where
Dorchester County, 2.44 mi ESE of Slandsville to 2.43 mi ESE of Slandsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.961, -80.194

A Dorchester County Emergency Manager reported flooding due to heavy rainfall approximately 1-2 days prior upstream of the Ashborough neighborhood, mainly along Lake Ashborough extending toward the Ashley River. Mayfield Street and a park had water approximately 6 to 8 inches deep in some places. A few rescues were made due to stalled cars on streets. A few homes were also surrounded by water between Mayfield Street and the Ashley River.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777719, 777720, 778070, 779192.